Levamisole-induced leukocytoclastic vasculitis and neutropenia in a patient with cocaine use: An extensive case with necrosis of skin, soft tissue, and cartilage
Substance Abuse and Addiction
Full recordShow full item record
AbstractAbstract Levamisole-induced vasculitis is a relatively new entity in people who use cocaine. We describe a 44-year-old woman with a history of cocaine use who presented with a complaint of a painful rash of 2-3 month’s duration on her extremities, cheeks, nose, and earlobes. She had not experienced fever, weight loss, alopecia, dry eyes, oral ulcers, photosensitivity, or arthralgia. Examination revealed tender purpuric eruptions with central necrosis on her nose, cheeks, earlobes, and extremities. Laboratory investigations revealed neutropenia, an elevated erythrocyte sedimentation rate (ESR), presence of lupus anticoagulant, low complement component 3 (C3), and presence of perinuclear anti-neutrophil cytoplasmic antibody (p-ANCA). A urine toxicology screen was positive for cocaine, and gas chromatography–mass spectrometry was positive for levamisole. Skin biopsy showed leukocytoclastic vasculitis and small vessel thrombosis. Necrotic lesions of the nose led to its self-amputation. Large bullae on the lower extremities ruptured, leading to wound infection and extensive necrosis that required multiple surgical debridements. When necrosis progressed despite debridement, bilateral above-knee amputation of the legs was performed. Once new lesions stopped appearing, the patient was discharged home. Two months later, she had a recurrence related to cocaine use. To the best of our knowledge, this is only the second reported case of levamisole-induced vasculitis that required above-knee amputation.